Kentucky, 2011

Flooding in Kentucky, May 1 to 31, 2011

May 1 to 31, 2011 · NWS PAH · 13 events in 12 counties and zones

Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. 96 inches above normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. At Paducah, 15.91 inches of rain fell in April, which was 10.96 inches above normal. It was not only the wettest April on record, but the wettest month ever recorded at Paducah. In May, 8.74 inches of rain fell. This was 3.99 inches above normal for the month. Paducah had the wettest meteorological spring (March through May) period on record with 31.21 inches. This was 63 percent of the normal for an entire year. At Evansville, April was the second wettest April on record with 11.77 inches. For the season, Evansville had the second wettest meteorological spring with 25.01 inches. The result of all this rain was rapid and dramatic rises on rivers. Record flood crests occurred on some rivers, inundating numerous homes and businesses. There were major impacts to transportation both on land and water. There were numerous closed roads across the region, leading to often lengthy detours. Because of the high water, there were numerous day and nighttime restrictions to barge traffic. Hundreds of thousands of acres of farmland were flooded. Crops were late getting planted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.

UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.

TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.

PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.

QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.

&&

.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Apr 30, 5:28 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.

WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JP

In the hours before

Local storm report, Apr 30, 7:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SHARPE                  36.97N 88.46W
04/30/2011  E1.00 INCH       MARSHALL           KY   PUBLIC

&&

CW
Local storm report, Apr 30, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             DEXTER                  36.79N 89.96W
04/30/2011  E1.00 INCH       STODDARD           MO   PUBLIC

&&

CW
Local storm report, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          S BARLOW                37.05N 89.05W
04/23/2011                   BALLARD            KY   NWS STORM SURVEY

            EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
            YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
            AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
            CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
            HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
            BUILDING. ROOF DAMAGE TO ONE BARN.

&&

K. SMITH
Local storm report, Apr 30, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          ESE KLONDIKE            37.06N 89.23W
04/23/2011                   ALEXANDER          IL   NWS STORM SURVEY

            EF2 TORNADO...PEAK WIND 120 MPH. PATH WIDTH 120 YDS AND
            PATH LENGTH 2.9 MILES. ONE MOBILE HOME DESTROYED...WITH
            MINOR/MODERATE ROOF DAMAGE TO TWO HOMES IN THE KLONDIKE
            AREA. 20 FOOT TALL ARPT. HANGAR DESTROYED ALONG WITH 2
            LIGHT AIRCRAFT. ARPT. MGR. OBSERVED 118 MPH WIND ON
            ANEMOMETER. LARGE TREES DAMAGED ONE HOME/TWO TRAILERS IN
            URBANDALE. SEVERAL TREES UPROOTED/SNAPPED ALONG PATH.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Ballard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ballard County, Oscar to 1.15 mi ENE of Ogden
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
37.130, -89.030

Major flooding continued on the Ohio River from April. At the Grand Chain, Illinois river gage, the flood crest of 62.20 feet on the evening of May 2 came within two feet of the record of 64.00 feet set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Ballard County from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River dropped suddenly at Grand Chain. Grand Chain is located across from Ballard County. Some homes were evacuated, primarily in areas around Oscar. The total number of flooded homes was likely between 20 and 30.

Flood, McCracken

When
May 1, 12:00 AM CST to May 21, 8:00 PM CST
Where
McCracken County, Paducah to 1.92 mi SSE of Hardmoney
Cause
Heavy Rain
Property damage
$10 million
Reported by
River/Stream Gage
Coordinates
37.080, -88.630

Major flooding continued on the Ohio River from April. At the Paducah river gage, the flood crest of 55.03 feet around noon on May 5 was over three feet higher than the 1997 flood. This was still several feet lower than the record crest set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared McCracken County from an even higher crest that would have inundated even larger areas of the county. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly at the Paducah gage. The flood gates were installed in the floodwall protecting the city of Paducah. Low-lying areas outside of the levee and floodwall protection system were flooded, displacing hundreds of residents. Preliminary estimates were that between 200 and 500 homes were flooded, some beyond repair. Many of the homes were located in the Clarks River floodplain, where water was nearly up to the second floor of one home. Ohio River backwater worsened flooding along the Clarks River, which empties into the Ohio between Reidland and Paducah. A mobile home was nearly completely submerged. Over a dozen water rescues were conducted. Water marks along tree lines were at least ten feet high in many locations near the Clarks River. Besides flooding numerous homes, the river submerged a small airport and a car-racing track. Many state roads were closed, making travel around the county difficult. The bridge carrying U.S. Route 45 over the Ohio River was closed due to water over the approaches. At the peak of the flooding, at least 60 roads were closed in McCracken County. Floodwaters crept toward U.S. Highway 60 in the city of Paducah outside the levee, but very few structures were affected on Route 60. The main exception was a major grocery store next to the levee, which was forced to close. A convention center located on the river side of the floodwall was saved by the construction of a makeshift levee.

Flood, Livingston

When
May 1, 12:00 AM CST to May 20, 8:00 AM CST
Where
Livingston County, Birdsville to 1.61 mi ESE of Ledbetter
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
River/Stream Gage
Coordinates
37.220, -88.450

Record flooding occurred on the Ohio River. At the Smithland river gage, the flood crest of 54.89 feet on the morning of May 6 was about 3.5 feet higher than the 1997 flood. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared the city of Smithland from an even higher crest that would likely have overtopped the makeshift levee protecting the city. The levee was on the verge of failure before the levee was blown up on the Mississippi River. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly at the Smithland gage. Due to flooding of the Ohio River, there was extensive sandbagging, and a temporary levee was constructed around Smithland. Homeowners were evacuated from Smithland and many other low-lying areas from Birdsville to Ledbetter. Lower sections of Ledbetter were evacuated. Preliminary estimates were that around 100 homes were flooded, up to the roofline in a couple of cases. Temporary shelters were set up for evacuees. Floodwaters entered a gas station on U.S. Highway 60 in Smithland. Several state roads were closed, along with numerous county roads. U.S. Highway 60 was closed to through traffic at Smithland, and sections of U.S. Highway 60 were raised above floodwaters in the Ledbetter area. Police established checkpoints on U.S. 60 to keep out sightseers.

Flood, Crittenden

When
May 1, 12:00 AM CST to May 21, 5:00 PM CST
Where
Crittenden County, Tolu to 1.32 mi NW of Tolu
Cause
Heavy Rain
Property damage
$300,000
Reported by
Other Federal Agency
Coordinates
37.430, -88.250

Major flooding continued on the Ohio River from April. Based on data from river gages in nearby Pope and Gallatin Counties in Illinois, the flood crest of 2011 was two to three feet higher than the 1997 flood. This was still 6 to 9 feet lower than the record crest set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Crittenden County from an even higher crest that would have inundated even larger areas of the county. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly. The community of Tolu was evacuated, and water was halfway up the windows of a house in Tolu. U.S. Highway 60 was closed just west of the Tradewater River bridge. Backwater from the Ohio River contributed to major flooding on the Tradewater River. About two dozen houses were flooded or threatened countywide.

Flood, Union

When
May 1, 12:00 AM CST to May 22, 3:00 PM CST
Where
Union County, Uniontown to 7.11 mi WNW of De Koven
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

Major flooding continued on the Ohio River from April. At the Uniontown river gage, the flood crest of 56.94 feet on the morning of May 6 was about three feet higher than the 1997 flood. This was still over seven feet lower than the record crest set in 1937. The Ohio River floodgates were installed on Kentucky Highway 923 at Sturgis. This was the first time since the March 1997 flood that such actions were required. Sandbagging was done to protect some houses. Several county roads were closed, as was the main traffic artery through the county, U.S. Highway 60. There were at least 14 state highways and 18 county roads posted as closed in Union County.

Flood, Henderson

When
May 1, 12:00 AM CST to May 15, 6:00 PM CST
Where
Henderson County, 2.89 mi N of Baskett to 4.04 mi WSW of Baskett
Cause
Heavy Rain
Property damage
$6.0 million
Reported by
Other Federal Agency
Coordinates
37.912, -87.475

Flooding continued on the Ohio River from April. At the Evansville, Indiana river gage, the river crested at 46.78 feet on May 5. This was the 8th highest crest on record, and less than a foot below the 1997 flood. Due to Ohio River flooding, a horse-racing track was surrounded by floodwater. A preliminary estimate of the number of flooded homes ranges from 100 to 200. Near the confluence of the Green and Ohio Rivers, a number of homes were enveloped by water near Spottsville. At least 80 county roads and a much smaller number of state roads were closed by flooding. U.S. Highway 60 was closed from Spottsville to the Daviess County line. A Red Cross shelter was opened for a very small number of evacuees, mostly from the Reed and Beals communities. The National Guard was activated. There was considerable flooding of low-lying agricultural land, forcing farmers to delay planting.

Flood, Daviess

When
May 1, 12:00 AM CST to May 9, 3:00 PM CST
Where
Daviess County, Owensboro to 3.43 mi SW of Owensboro
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Moderate flooding occurred on the Ohio River. At the Owensboro river gage, the river continued to fall after cresting at 46.30 feet in late April. A riverside park and parts of Water Street in Owensboro were flooded. At the peak of the flooding, Panther Creek flooded extensively due to backwater from the Ohio River, which forced some evacuations of residents in the Pettit area. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such a home improvement store. Ohio River backwater worsened flooding of the Green River, flooding a house in Curdsville with a foot of water. The Red Cross opened a shelter. Countywide, 63 county roads and 18 state roads were closed at the peak of the flooding. About a dozen county roads were damaged. The damage consisted mostly of washed out shoulders and bridge approaches.

Flood, Muhlenberg

When
May 1, 12:00 AM CST to May 31, 9:00 PM CST
Where
Muhlenberg County, Paradise to 0.34 mi N of Paradise
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding continued on the Green River from April. At the Paradise river gage, the flood crest of 395.85 feet on the morning of May 5 was the fifth highest on record. This flood crest was over two feet lower than the May, 2010 crest. Green River floodwaters closed a few roads.

Flood, McLean

When
May 1, 12:00 AM CST to May 23, 10:00 AM CST
Where
McLean County, 0.61 mi NNE of Livermore to 0.62 mi SSE of Livermore
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
River/Stream Gage
Coordinates
37.488, -87.125

Major flooding continued on the Green River from April. At the Calhoun river gage, the flood crest of 34.01 feet on the morning of May 7 was just a few inches lower than the 1997 flood. This 2011 flood crest was the sixth highest on record. Green River floodwaters inundated the entire community of Rumsey and about 20 percent of Calhoun. A very small part of Livermore was flooded.

Flood, Ballard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ballard County, Wickliffe to 1.32 mi S of Wickliffe
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
36.970, -89.080

Record flooding occurred along the Mississippi River near and below the confluence of the Ohio River. The river gages at both Cairo, Illinois and New Madrid, Missouri measured record high levels exceeding the 1937 record flood. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers on the evening of May 2 spared Ballard County from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Mississippi River dropped suddenly. Historic flooding of the Mississippi River inundated low-lying sections of Wickliffe. A few evacuations were required, and homes were sandbagged. All main arteries into and out of Wickliffe were closed except U.S. Highway 60. A section of U.S. Highway 51 was closed south of Wickliffe near a large paper mill. The paper mill was shut down for weeks. The bridge over the Ohio River on U.S. Highway 51/60/62 was closed when sections of the road leading to the bridge were covered by several feet of water.

Flood, Carlisle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Carlisle County, 2.48 mi WSW of Winnford to 1.93 mi SSW of Winnford
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
36.904, -89.110

Record flooding occurred along the Mississippi River. The river gages at both Cairo, Illinois and New Madrid, Missouri measured record high levels exceeding the 1937 record flood. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers on May 2 spared Carlisle County from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Mississippi River began to drop. Historic flooding of the Mississippi River inundated many low-lying areas. Portions of U.S. Highway 51 were closed due to flooding.

Flood, Hickman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hickman County, Columbus to 0.91 mi SW of Hailwell
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.770, -89.100

Record flooding occurred along the Mississippi River. The river gages at both Cairo, Illinois and New Madrid, Missouri measured record high levels exceeding the 1937 record flood.

Flood, Fulton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fulton County, Hickman to 2.1 mi NNW of Hickman
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
36.570, -89.180

Record flooding occurred on the Mississippi River. At the New Madrid, Missouri river gage, the flood crest of 48.35 feet on the night of May 5 broke the previous record (set in 1937) by a few inches. Historic flooding of the Mississippi River severely tested the strength of levees and floodwalls protecting Hickman. Numerous sand boils formed, but the levees remain intact. The bottomlands in the Hickman area were evacuated, and Kentucky Highway 94 was closed in many areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307416, 307419, 307423, 307426, 307428, 307430, 307432, 307766, 307772, 307780, 307782, 307784, 307786.